Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neck fat solutions
Aug 13, 2006

I have been on combo meds for many years and remain very healthy. My only problems have related to lipoatrophy and lipohypertrophy. I have had Sculptra injections to help the former, and at this point am more bothered by the lipohypertrophy which has given me a very fat neck and a slight fat tumor on the back of my neck. I recently went to a plastic surgeon who had me do an MRI to see if the fat is subcutaneous and therefore operable. It is. The big question for me is, is it worth it to have liposuction on my neck, or will the fat just return because of the meds I'm on? My current combo is Viracept (nelfinavir), Epivir and Viread. (For years I was on Zerit which, I suppose, was responsible for my lipoatrophy, but was it also the culprit in the lipohypertrophy?.) While there is a lot of info on this site about solutions for lipoatrophy, there is little info on what to do about lipohypertrophy, except for women patients with breast growth. There also seems to be some medical controversy over whether lipohypertrophy is a result of medication. I am the perfect challenge to that doubt. I am tall and my body type precludes any natural tendency to having a fat neck. My shirt size has gone from 15.5 to 17.5 since I've been on meds. Although I'm 55, and could be experiencing some aging of neck tissues, it would not be the bloating I now have. So my question is -- are my current meds likely the culprit in my neck fat accumulation, or is it more likely the Zerit which I stopped about 9 months ago? Would it be a reasonable bet that if I had liposuction on my neck, the fat would quickly return due to my current meds, or would it be reasonable to assume the lipohypertrophy has stopped with my med change? Or should I make another med change to prevent further lipohypertrophy? Thanks for your help.

Response from Dr. Conway

You pose an interesting question for which there is not yet a clear answer. For sure, getting off the medications that are associated with body shape changes (such as Zerit and the older protease inhibitors) is an important first step. Alhtough nelfinavir was never really associated with these issues, you may wish to consider changing to one of the newer agents (such as Reyataz) just to make sure that this is not the issue. Surgery, if it will be simple to do, might be worth considering seriously. Beyond that, the only medical intervention that seems to be helpful in clinical trials is Serostim (growth hormone), although this is extremely expensive outside of clinical trials or without third party insurance converage.



Previous
Long Term Anti-Retroviral Therapy
Next
HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement